Wyoming, 2018

Hail in Wyoming, June 1, 2018

June 1, 2018 · NWS UNR · 1 event in 1 county or zone

Penny sized hail was reported in Hulett.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Penny sized hail was reported in Hulett.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 1, 1:55 PM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 1, 1:55 PM MST, 2 hours 27 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
255 PM MDT Fri Jun 1 2018

.DISCUSSION...(This Evening Through Friday)
Issued at 255 PM MDT Fri Jun 1 2018

Current surface analysis shows low pressure over north central
SD, with cold front stretching southwest across southwestern SD
into southeast WY. Surface trough extends south- southeast from
the low into central NE. Upper level analysis shows trough over
the Northern Rockies moving quickly east-northeast into the
Northern Plains. KUDX radar is now showing storms moving quickly
northeast across northeast WY, with storms also developing ahead
of the front across south central SD. A severe thunderstorm watch
is in place through the late afternoon across northeast WY and
much of northwest SD. Another watch has been issued for the rest
of northwest SD into south central SD through the early evening.
Skies are variably cloudy with temps ranging from some 60s across
northeast WY to around 90 over south central SD.

Active weather is expected across parts of the area through late
afternoon/early evening as front pushes east of the area and trough
moves into the Northern Plains. There are two main areas of focus
for severe weather potential. One area is across far eastern
portions of the forecast area, especially south central SD, as the
front moves through. Significant instability, MLCAPE of 2000 to 3000
j/kg, has pooled ahead of the front and surface trough, with strong
shear in place ahead of the front as well. Cap is weakening
sufficiently to allow storm development. Activity should form
quickly into a line as the storms develop into central SD. The main
threat there should be through about 01z or so, with large hail and
damaging wind gusts the main threats. Cannot rule out an isolated
tornado as well across south central SD.

Further west, the post frontal trough aloft will continue to bring
isolated to scattered showers and storms from mainly northeast WY
into northwest SD. Drier airmass developing over southwest SD behind
front should limit instability and storm potential there. CAPE
values will be lower behind the front, but sufficient for isolated
severe storms to continue developing through late afternoon,
especially with strong lift and steep lapse rates in place.
Environment has been favorable for tornadic storms over northern
Campbell and Crook counties. Activity should wind down quickly in
both threat areas by early evening as drier air moves in from the
west. A few lingering showers and storms are expected through late
evening as the trough progresses further east across the plains.
Breezy and cooler conditions are expected overnight, with lows in
the mid 40s to mid 50s.

The weekend will start off seasonably mild and dry, but windy, as
tighter pressure gradient remains in place behind the exiting
system. Highs on Saturday will mostly be in the mid 60s to mid 70s.
Dry weather continues Sunday, with highs back in the mid 70s to mid
80s. Warm weather will continue for next week as high pressure
develops and builds over the Southern Plains. This will keep the
storm track mostly north and west of the forecast area through much
of the week, but stronger disturbances will likely be able to break
through the ridging and bring at least isolated storms at times. The
better chances for this look to be toward the middle and latter
parts of the week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1101 AM MDT Fri Jun 1 2018

An area of MVFR ceilings will persist across portions of
northeast Wyoming through this afternoon. Scattered thunderstorms
will develop across northeast Wyoming early this afternoon...and
over northwest and south central South Dakota by late afternoon.
Some of the thunderstorms may be severe, with large hail and
damaging wind gusts. The thunderstorms will shift east of the area
this evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...7
Hazardous weather outlook, Jun 1, 3:10 AM MST, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
410 AM MDT Fri Jun 1 2018

SDZ049-021300-
Tripp-
322 AM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

There is a Enhanced chance of severe thunderstorms from late this
afternoon into this evening. The severe weather threats include
large hail, damaging wind gusts and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-032-046-047-021300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Haakon-
Mellette-Todd-
222 AM MDT Fri Jun 1 2018 /322 AM CDT Fri Jun 1 2018/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

There is a Slight chance of severe thunderstorms this afternoon
and evening. The severe weather threats include large hail and
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-025-031-043-044-072-073-WYZ054>058-071-021300-
Northern Black Hills-Northern Foot Hills-Pennington Co Plains-
Jackson-Bennett-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
222 AM MDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

There is a Marginal risk of severe thunderstorms from early this
afternoon into this evening. The severe threats include large hail
and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ026>030-041-042-074-021300-
Rapid City-Southern Foot Hills-Central Black Hills-
Southern Black Hills-Custer Co Plains-Fall River-Oglala Lakota-
Hermosa Foot Hills-
222 AM MDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...and the Black Hills of South Dakota.

.DAY ONE...Today and Tonight

While an isolated thunderstorm will be possible, much drier air
moving into the region this afternoon will greatly reduce the
thunderstorm chances over this area today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 1, 3:43 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Rapid City SD
543 PM CDT FRI JUN 1 2018

SDZ049-012330-
Tripp SD-
543 PM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRIPP COUNTY UNTIL
630 PM CDT...

At 542 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hamill to near Wewela. Movement was
northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Colome and Wewela.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central South Dakota.

LAT...LON 4300 9982 4358 9970 4357 9962 4350 9962
      4350 9954 4347 9953 4309 9953 4299 9954
TIME...MOT...LOC 2242Z 230DEG 36KT 4355 9962 4307 9972

Carstens
Local storm report, Jun 1, 3:45 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
445 PM MDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     1 ENE MUD BUTTE         45.01N 102.86W
06/01/2018  M75 MPH          MEADE              SD   DEPT OF HIGHWAYS

&&

KDS
Local storm report, Jun 1, 3:57 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
457 PM MDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     1 ENE MUD BUTTE         45.01N 102.86W
06/01/2018  M59 MPH          MEADE              SD   DEPT OF HIGHWAYS

&&

KDS
Special weather statement, Jun 1, 4:01 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Rapid City SD
501 PM MDT FRI JUN 1 2018

SDZ002-012345-
Perkins SD-
501 PM MDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERKINS COUNTY UNTIL
545 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm over
Maurine, or 30 miles west of Faith, moving northeast at 50 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Bison, Meadow, Chance, Usta and Owen Lake.

A severe thunderstorm watch remains in effect until 700 PM MDT for
northwestern South Dakota. A severe thunderstorm watch also remains
in effect until 900 PM MDT for west central South Dakota.

LAT...LON 4550 10199 4504 10212 4504 10274 4555 10247
      4555 10200
TIME...MOT...LOC 2300Z 209DEG 44KT 4500 10265

Sherburn
Special weather statement, Jun 1, 4:09 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Rapid City SD
509 PM MDT FRI JUN 1 2018

SDZ013-014-031-032-073-020000-
Ziebach SD-Pennington Co Plains SD-Southern Meade Co Plains SD-
Haakon SD-Northern Meade Co Plains SD-
509 PM MDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAAKON...ZIEBACH...
NORTHEASTERN MEADE AND NORTHEASTERN PENNINGTON COUNTIES UNTIL 600 PM
MDT...

At 506 PM MDT, Doppler radar was tracking strong outflow and post-
frontal winds along a line extending from near Faith to 10 miles
southwest of Plainview. Movement was east at 45 mph.

Wind gusts of 50 to 55 mph will be possible with this activity.
Heavy showers and thunderstorms will also be possible across this
area.

Locations impacted include...
Eagle Butte, Faith, Cherry Creek, Milesville, Plainview, South Eagle
Butte, Marcus, Bridger, Kirley, Howes, White Owl, Red Scaffold,
Billsburg, Intersection of Cherry Creek and Sunnybrook Roads,
Intersection of Highway 63 and BIA Road 8, Durkee Lake and Takini
School.

A severe thunderstorm watch remains in effect until 700 PM MDT for
northwestern and west central South Dakota. A severe thunderstorm
watch also remains in effect until 900 PM MDT for west central South
Dakota.

LAT...LON 4502 10150 4500 10150 4499 10114 4469 10113
      4469 10116 4436 10116 4444 10249 4504 10229
TIME...MOT...LOC 2306Z 260DEG 40KT 4504 10211 4447 10226

Sherburn
Special weather statement, Jun 1, 4:17 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Rapid City SD
517 PM MDT FRI JUN 1 2018

SDZ002-014-020000-
Perkins SD-Ziebach SD-
517 PM MDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ZIEBACH AND
SOUTHEASTERN PERKINS COUNTIES UNTIL 600 PM MDT...

At 516 PM MDT, Doppler radar was tracking strong outflow and post-
frontal winds along a line extending from 7 miles southwest of
Shambo Ranch to near Red Elm. Movement was northeast at 45 mph.

Wind gusts of 50 to 55 mph will be possible in these areas.

Locations impacted include...
Dupree, Glad Valley, Thunder Butte, Red Elm, Iron Lightning and Arrow
Head Buttes.

A severe thunderstorm watch remains in effect until 700 PM MDT for
northwestern and west central South Dakota. A severe thunderstorm
watch also remains in effect until 900 PM MDT for west central South
Dakota.

LAT...LON 4504 10149 4502 10150 4504 10212 4547 10200
      4547 10147
TIME...MOT...LOC 2316Z 238DEG 40KT 4547 10197 4502 10183

Sherburn

The radar

The Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
June 1, 4:22 PM MST
Where
Crook County, Hulett
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
44.680, -104.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765506.